Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 4, 2018, 3:32 AM MST for Albany County, Laramie County, Wyoming. It took effect at Feb 5, 2018, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 4, 2018, 3:32 AM MST (10:32 UTC)
- In effect from
- Feb 5, 2018, 2:00 AM MST
- Expired
- Feb 4, 2018, 1:55 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.5 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 3, 9:59 PM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Feb 3, 9:59 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
959 PM MST Sat Feb 3 2018
.UPDATE...
Issued at 954 PM MST Sat Feb 3 2018
Expanded the WInter Weather Advisory south in the Panhandle this
evening. METAR at Scottsbluff has been down under a mile
visibility for quite some time now and the Fire Chief at Bayard
called in with 2 inches on the ground while still snowing pretty
hard. IR imagery showing cooling cloud tops pushing into the
northern parts of Converse and Niobrara and this band will also
add to snow totals as well. Updates sent.
UPDATE Issued at 824 PM MST Sat Feb 3 2018
Let some of the High Wind Warnings expire at 8PM. Not seeing
strong winds around Cheyenne and Laramie so decided to let the
warnings expire. Latest high wind guidance also shows a lull
overnight before picking up again Sunday afternoon. Updates have
been sent.
&&
.SHORT TERM...(This evening through Monday)
Issued at 223 PM MST Sat Feb 3 2018
High winds have been the weather concern for ground and air
transportation along the Interstate 80 corridor from Cheyenne to
Arlington/Elk Mountain as mixing of 50-55 kt winds aloft to the
surface resulted in peak gusts of 45 to 55 kt at several locations
through mid afternoon. Precipitation for the most part has been
light rain/sprinkles along and east of Interstate 25 as surface
temperatures were in the 40s.
High Winds:
700mb winds remain above 50 knots this afternoon and evening
between Rawlins and Cheyenne, so will leave the warning in place
from the Laramie valley to Cheyenne until 11 PM this evening. The
CAG-CPR 850mb gradient drops off significantly between 09Z and 18Z
Sunday, however the 700mb gradient remain above 55 meters during
this time, and increase further to around 70 meters Sunday night.
Likewise, the 850mb gradients peak in between 75 and 80 meters.
After a lull in 700mb winds Sunday, they increase to around 60
knots Sunday night and early Monday morning. Decided to extend
the High Wind Warning for the north Snowy Range foothills
including Arlington/Elk Mountain until Monday morning, and issued
a High Wind Watch for the Interstate 80 Summit, foothills and
Interstate 25 near Bordeaux from 8 PM Sunday through 8 AM Monday.
Mountain Snow:
Excellent dynamics within the exit region of a 100+ knot 250mb
jet, moisture, deep WNW flow supporting strong orographics and the
presence of instability will create periods of moderate to heavy
snowfall tonight through Monday. The higher peaks will see upwards
of three feet of total accumulation, w/ localized amounts inn
excess of 40 inches possible. Winter Storm Warnings were extended
through Monday afternoon.
Lower Elevation Snow:
Rain will change to snow around sunset, followed by periods of
light to moderate snow spreading southeast across east central
Wyoming and the northern Nebraska Panhandle later this evening
through Sunday morning as a strong cold front sags south across
the area. Ideal frontogenesis, combined with jet energy aloft will
support banded snowfall w/ the potential for locally heavy
amounts of 5 to 6 inches, particularly along the Pine Ridge and
near the South Dakota border. In agreement with WPC desk and added
South Sioux and Box Butte counties to the Winter Weather Advisory
which is effective from 6 PM this evening to noon Sunday. Areas to
the south of the Advisory can expect from a half inch to 2 inches.
After a break Sunday afternoon and night, light snow accumulations
are forecast Monday with the next upper level disturbance.
.LONG TERM...(Monday night through Saturday)
Issued at 223 PM MST Sat Feb 3 2018
Monday night...Fairly widespread light snow will be occurring at
least in the evening along the Canadian cold front, baroclinic band
and passing shortwave trough aloft, with decreasing snow chances
after midnight.
Tuesday...Decreasing chances for snow as the shortwave trough aloft
moves off to our south. Cold day with 700 mb temperatures near -10
Celsius.
Wednesday...The flow aloft backs to northwest with increasing heights
and thicknesses, thus making for a warming trend. Breezy to windy
based on low and mid level gradients.
Thursday...Slow warming trend continues as the flow aloft backs to
west northwest with increasing 700 mb temperatures yielding high
temperatures in the 40s.
Friday...Next fast moving shortwave trough aloft and strong cold
front will pass our counties, producing a significantly colder day
with most locations only in the 20s and a cold north wind. Will see
chances for light snow during the day, mainly in the early portion
of the day.
Saturday...Slow moderation in temperatures with more sunshine and as
the atmosphere warms slightly on northwest flow aloft. Dry with lack
of low and mid level moisture in the afternoon.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 954 PM MST Sat Feb 3 2018
Lowering ceilings for the Nebraska Panhandle airports and areas
east of the Laramie Range tonight. Have a frontal boundary
dropping into the east slopes of the Laramie Range this evening,
turning winds upslope. There are colder temperatures and snow
being reported across the northern Nebraska Panhandle and these
conditions look to continue through at least sunrise.
&&
.FIRE WEATHER...
Issued at 223 PM MST Sat Feb 3 2018
Despite periods of gusty winds, no fire weather concerns w/ cooler
temperatures and resulting RH well outside of critical thresholds.
Most areas will see at least a few tenths of an inch of measurable
snow this weekend. The heaviest snow will fall in the mountains as
well as lower elevations of Converse/Niobrara counties in Wyoming,
and Sioux/Dawes/Box Butte counties in Nebraska.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MST Sunday for WYZ102-108.
High Wind Watch from Sunday evening through Monday morning for
WYZ106-116-117.
Winter Storm Warning until 5 PM MST Monday for WYZ112-114.
High Wind Warning until 8 AM MST Monday for WYZ110.
High Wind Warning until 11 PM MST this evening for WYZ116-117.
NE...Winter Weather Advisory until noon MST Sunday for NEZ002-003-
019>021-095-096.
&&
UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...CLHHazardous weather outlook, Feb 3, 3:42 AM MST, 23 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 342 AM MST Sat Feb 3 2018 WYZ103>107-109>111-113-115>119-041045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 342 AM MST Sat Feb 3 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong gusty winds are expected Today, mainly along Interstate 25 south of wheatland and Interstate 80 from Pine Bluffs to Rawlins. High Wind Warnings are in effect for portions of the area through tonight. Expect Dangerous travel conditions for light weight and high profile vehicles, including camping trailers. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Accumulating snow is possible through Sunday morning as a cold front moves across the area. Some travel impacts are possible through Sunday afternoon. .Spotter information statement... Spotter activation will not be required at this time. WYZ112-114-041045- Sierra Madre Range-Snowy Range- 342 AM MST Sat Feb 3 2018 This hazardous weather outlook is for the Sierra Madre and Snowy Ranges in southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Heavy mountain snow is likely from through Sunday afternoon, with significant accumulations expected. Mountain travel will be difficult or impossible. Recreational activities may will be dangerous to those caught outdoors and unprepared for adverse winter conditions. Winter Storm Warnings are in effect. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Periods of moderate to heavy snow are expected in the mountains Monday through Wednesday. Additional snow is possible by the end of the week. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-041045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-Goshen County- 342 AM MST Sat Feb 3 2018 This hazardous weather outlook is for western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Accumulating snow is likely later today and through tonight. A Winter Weather advisory is in effect for Niobrara county in Wyoming and the far northern Nebraska panhandle. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow will continue early Sunday before ending Sunday afternoon. More snow is expected on Monday as another front moves across the area. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Feb 3, 10:22 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 PM MST SAT FEB 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM SNOW SCOTTSBLUFF 41.87N 103.66W
02/03/2018 E3.0 INCH SCOTTS BLUFF NE BROADCAST MEDIA
STILL SNOWING.
1020 PM SNOW CHADRON 42.83N 103.00W
02/03/2018 E1.5 INCH DAWES NE BROADCAST MEDIA
KCSR IN CHADRON.
&&
GCLAYCOMLocal storm report, Feb 4, 1:29 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
129 AM MST SUN FEB 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/04/2018 M66.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SENSOR AT ARLINGTON. SUSTAINED WINDS BETWEEN 35 TO
40 MPH.
0100 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
02/04/2018 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SENSOR AT COOPER COVE NEAR ARLINGTON. SUSTAINED
WINDS BETWEEN 38 TO 42 MPH.
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 3:32 AM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 28 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.